Recalls and Safety Alerts from the FDA
Lindsay Hladnik, PharmD BCOP
Clinicial Pharmacist, Hematologic Malignancies/SCT Barnes-Jewish Hospital
St. Louis, MO
Creative Compounds Recall in Oregon and Washington
Oregon Compounding Centers, Inc. has issued a voluntary recall of certain unexpired sterile products in Oregon and Washington due to issues with sterility assurance. This is a precautionary measure being taken by the company following a recent inspection. There have been no reports of adverse events or product contamination to date. Recalled products are labeled with the Creative Compounds name, have a lot number, and were made from July 1, 2014, through September 22, 2014. For a full list of recalled products and affected lot numbers, refer to the following website: www.fda.gov/Safety/ Recalls/ucm418324.htm.
Serious and fatal infections, including sepsis, pneumonia, and viral reactivation (including hepatitis B and Epstein-Barr viruses), have been reported with romidepsin. Patients with disease involvement of the bone marrow and those who have received prior treatment with monoclonal antibodies directed against lymphocyte antigens maybe at greater risk of developing life-threatening infections. Infections may occur during treatment and within 30 days after treatment. In a clinical trial that included patients with relapsed or refractory extra- nodal NK/ T-cell lymphoma, Epstein-Barr viral reactivation leading to liver failure was reported. In clinical trials that included peripheral T cell lymphoma (PTCL) patients, hepatitis B reactivation was reported in 1% of the population. Consider monitoring for hepatitis B reactivation and administering antiviral prophylaxis in patients with evidence of prior hepatitis B infection. www.fda.gov/Safety/MedWatch/SafetyInformation/ucm360070.htm
Updates have been made to the “Warnings and Precautions” section of the product labeling to include the risk of dehydration and renal failure, which can be fatal. Patients with nausea, vomiting, diarrhea, asthenia, anorexia, preexisting compromised renal function, or those receiving concomitant nephrotoxic agents are at higher risk. Dehydration should be corrected and prevented. In addition, therapy should be interrupted and dehydration corrected if grade 2 or higher dehydration occurs. Treatment may be restarted after the patient is rehydrated and precipitating factors have been controlled or corrected.
There is a risk of Stevens-Johnson syndrome and toxic epidermal necrolysis with capecitabine, which can be fatal. In patients who experience severe mucocutaneous reactions from capecitabine, therapy should be permanently discontinued. www.fda.gov/Safety/MedWatch/SafetyInformation/ucm422806.htm
Goserelin Acetate Implant (Zoladex) and Leuprolide Acetate (Eligard)
Updated warnings and precautions include the potential for androgen deprivation therapy to prolong the QT/QTc interval. Risks versus benefits should be considered in patients with congestive heart fail ure, congenital long QT syndrome, frequent electrolyte abnormalities, or taking concomitant medications known to prolong the QT interval. Correct electrolyte abnormalities and consider periodic monitoring of electrocardiograms and electrolytes. www.fda.gov/Safety/MedWatch/SafetyInformation/ucm182245.htm www.fda.gov/Safety/MedWatch/SafetyInformation/ucm232194.htm
- << Prev